Though illegal in the UK, in many countries novel psychoactive substances are quasi-legal synthetic compounds that are widely available online under the guise of research chemicals. These substances are relatively cheap and are often undetectable in standard drug screens. Nearly 200 such compounds are introduced yearly, and little is usually known about their metabolism or physiological effects. Consequently, managing patients in overdose situations on largely unknown substances usually involves supportive care, however anticipating and managing atypical side effects are challenging in the absence of knowledge of these compounds. In this report, we discuss our encounter with a 33-year-old unconscious man presenting with coingestion of a novel stimulant 3-fluorophenmetrazine with a rarely used benzodiazepine etizolam. This patient developed seizure-like activity and delayed widespread T-wave inversions, both of which ultimately resolved without sequelae.
- emergency medicine
- drug interactions
- drugs misuse (including addiction)
- drug misuse (including addiction)
Statistics from Altmetric.com
Contributors MGKB and SJI equally planned, designed and gathered data for the case report. MGKB wrote the report and SJI reviewed it. MGKB and SJI both revised and approved the final version.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.